Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS St. Louis, MO

April 3, 20184 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 3, 2018, 3:14 PM CDT for 4 counties in Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 3:14 PM CDT (20:14 UTC)
Expired
Apr 3, 2018, 4:00 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:14 PM CDTHAIL 19 Ssw Belgrade, MODELAYED REPORT ON TWITTER. CENTRAL IRON COUNTY SOUTH OF COUNCIL BLUFF LAKE. LOCATION APPROXIMATE. TIME ESTIMATED FROM RADAR.
Apr 3, 4:00 PM CDTHAIL 1Ironton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
893 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS53 KLSX 032014
SVRLSX
MOC093-123-179-187-032100-
/O.NEW.KLSX.SV.W.0008.180403T2014Z-180403T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
314 PM CDT TUE APR 3 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Iron County in southeastern Missouri...
  Northeastern Reynolds County in southeastern Missouri...
  Northwestern Madison County in southeastern Missouri...
  Southwestern St. Francois County in southeastern Missouri...

* Until 400 PM CDT.

* At 314 PM CDT, a severe thunderstorm was located near Belleview,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Farmington, Fredericktown, Ironton, Pilot Knob, Iron Mountain Lake,
  Arcadia, Junction City, Belleview, Knob Lick, Iron Mountain,
  Roselle, Catherine Place, Granite, Mine La Motte, Libertyville and
  Doe Run.

This also includes  Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, and Elephant Rocks State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3755 9094 3772 9092 3774 9070 3773 9065
      3774 9064 3777 9032 3773 9027 3757 9024
TIME...MOT...LOC 2014Z 267DEG 39KT 3763 9081 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
2 follow-up statements
330 
WWUS53 KLSX 032037
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
337 PM CDT TUE APR 3 2018

MOC179-032047-
/O.CAN.KLSX.SV.W.0008.000000T0000Z-180403T2100Z/
Reynolds MO-
337 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REYNOLDS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3757 9066 3774 9070 3773 9065 3774 9064
      3777 9032 3773 9027 3757 9024
TIME...MOT...LOC 2037Z 267DEG 39KT 3764 9050 

$$

MOC093-123-187-032100-
/O.CON.KLSX.SV.W.0008.000000T0000Z-180403T2100Z/
Iron MO-Madison MO-St. Francois MO-
337 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN IRON...NORTHWESTERN MADISON AND SOUTHWESTERN ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...

At 337 PM CDT, a severe thunderstorm was located near Roselle, moving
east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Farmington, Fredericktown, Ironton, Pilot Knob, Iron Mountain Lake,
Arcadia, Junction City, Knob Lick, Iron Mountain, Roselle, Catherine
Place, Granite, Mine La Motte, Libertyville and Doe Run.

This also includes  Fort Davidson Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3757 9066 3774 9070 3773 9065 3774 9064
      3777 9032 3773 9027 3757 9024
TIME...MOT...LOC 2037Z 267DEG 39KT 3764 9050 

HAIL...1.25IN
WIND...60MPH
 
$$

KD
714 
WWUS53 KLSX 032100
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
400 PM CDT TUE APR 3 2018

MOC093-123-187-032109-
/O.EXP.KLSX.SV.W.0008.000000T0000Z-180403T2100Z/
Iron MO-Madison MO-St. Francois MO-
400 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IRON...
NORTHWESTERN MADISON AND SOUTHWESTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI WILL EXPIRE AT 400 PM CDT...
        
The storm which prompted the warning has moved out of most of the 
area. However, a new warning has been issued for far eastern 
portions of this area. 

A tornado watch remains in effect until 800 PM CDT for southeastern
and east central Missouri.

LAT...LON 3757 9066 3774 9070 3773 9065 3774 9064
      3777 9032 3773 9027 3757 9024
TIME...MOT...LOC 2059Z 267DEG 39KT 3765 9022 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:11 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 3, 3:11 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
311 PM CDT Tue Apr 3 2018

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 310 PM CDT Tue Apr 3 2018

Cold front extended from a surface low over SPI southwest through
STL to UNO.  The surface low will continue moving northeastward and
drag the cold front through southeast MO and southwest IL late this
afternoon and early this evening.  A line of thunderstorms has
developed along and just ahead of this front.  A Tornado Watch is in
effect for parts of southeast MO and southwest IL until 8 pm.
Favorable wind shear and instability will lead to a few storms
producing large hail, damaging wind gusts, and possibly a few
tornadoes.  This line of storms should shift southeast of our
forecast area by 7 pm.  A tight surface pressure gradient between
the surface low and a strong surface ridge over the Plains will lead
to strong and gusty northwesterly winds behind the cold front
tonight.  These northwest winds will bring colder and drier air into
our area tonight leading to unseasonably cold low temperatures in
the 20s.  A Freeze Warning has been issued for a portion of
southeast MO where the Spring growing season has begun.  Decreasing
cloudiness can be expected late tonight and Wednesday morning as the
surface ridge builds into our area.  Below normal temperatures will
continue on Wednesday, about 15 to 20 degrees below normal for early
April.

GKS

.LONG TERM...  (Wednesday through Monday)
Issued at 439 AM CDT Tue Apr 3 2018

Surface ridge to build into the region on Wednesday, bringing in
much colder temps for this time of year. So despite sunny skies,
cold north winds will keep temps from warming up too much with highs
only in the 40s.

Another cold night in store Wednesday night as surface ridge begins
to move off to the east. Lows will be in the upper 20s to low 30s.

By Thursday, southerly flow returns with low level moisture on the
increase as well. Daytime hours should remain dry, though could see
a few stray showers in the far northern portions of forecast area,
closer to next frontal boundary that will affect the area Thursday
night into Friday. Highs on Thursday will rebound back into the 50s.
Another cold night Thursday night as cold front sinks south through
area. Lows will be in the upper 20s to upper 30s. Not a lot of
convergence along boundary, so it will move through region dry
during the overnight hours, but will see overrunning precipitation
develop on backside of front on Friday. Because of the colder temps
initially, will see mixed precipitation that will gradually turn to
all rain by late afternoon, but not for long as it changes back to a
mix Friday evening before ending. Moisture will be limited with this
system so kept chance pops during this period.

Beyond that, extended models in better agreement for the weekend
with dry and colder conditions Saturday with surface ridge overhead.
Next system to affect area Sunday through Monday. Overall, below
normal temps to prevail.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1240 PM CDT Tue Apr 3 2018

Sfc low continues to lift NE thru the region with a cdfnt just
east of KPPQ to KVIH. Still expect TSRA to develop along the cdfnt
over the next hour or so as it moves east. IFR cigs are expected
behind the fnt with gusty nwly winds. Conditions will slowly
improve late tonight into Wed. Gusty nwly winds will diminish Wed
morning.

SPECIFICS FOR KSTL/KSUS/KCPS: While conditions are VFR to low MVFR
currently, expect TSRA to continue to develop along the front as
it moves east. Winds will switch to the NW behind the fnt with IFR
cigs. Conditions will slowly improve tonight with winds eventually
diminishing on Wed.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     27  45  31  56 /   5   0   0   5
Quincy          21  40  28  52 /  10   0   0  30
Columbia        23  44  30  57 /  10   0   0  10
Jefferson City  24  46  30  58 /  10   0   0  10
Salem           27  45  29  55 /  10   0   0   5
Farmington      27  47  30  55 /   5   0   0   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 10 AM CDT Wednesday for
     Iron MO-Madison MO-Reynolds MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 3, 4:44 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
444 AM CDT Tue Apr 3 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
444 AM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon. The main
threats will be damaging winds, large hail and isolated
tornadoes.

Temperatures expected to bottom out in the mid 20s over portions
of southern Missouri tonight, so a Freezing Warning has been
issued for Reynolds, Iron and Madison counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures in the mid 20s over portions of southern Missouri
early Wednesday morning, so a Freezing Warning has been issued
for Reynolds, Iron and Madison counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Byrd

In the hours before

Local storm report, Apr 3, 2:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             3 SW ST. LOUIS          38.61N  90.28W
04/03/2018  E0.88 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            LOCATED AT HAMPTON AND FYLER INTERSECTION.

&&

EVENT NUMBER LSX1800049

FUCHS
Local storm report, Apr 3, 2:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
249 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             WEBSTER GROVES          38.59N 90.36W
04/03/2018  E0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JPG
Local storm report, Apr 3, 2:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
250 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             1 SE POTOSI             37.93N 90.78W
04/03/2018  E1.00 INCH       WASHINGTON         MO   PUBLIC

&&

TILLY
Local storm report, Apr 3, 2:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ARNOLD                  38.43N 90.37W
04/03/2018  E0.25 INCH       JEFFERSON          MO   PUBLIC

&&

JPG
Local storm report, Apr 3, 2:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             OAKVILLE                38.45N 90.32W
04/03/2018  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JPG
Local storm report, Apr 3, 3:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             COLUMBIA                38.46N 90.23W
04/03/2018  E0.75 INCH       MONROE             IL   TRAINED SPOTTER

&&

MF

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:37 PM CDTSpecial Weather StatementLSXIron, Madison, Saint Francois53 min
Apr 2, 11:13 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis32 min
Apr 2, 11:16 PM CDTSpecial Weather StatementLSXCrawford29 min
Apr 2, 11:22 PM CDTSpecial Weather StatementLSXSaint Charles38 min
Apr 3, 12:02 AM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis43 min
Apr 3, 12:38 AM CDTSpecial Weather StatementLSXCity of Saint Louis52 min
Apr 3, 4:27 AM CDTFreeze WarningLSXIron, Madison, Reynolds30 hr
Apr 3, 2:02 PM CDTSpecial Weather StatementLSXCrawford, Washington43 min
Apr 3, 2:20 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington40 min
Apr 3, 2:37 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington38 min
Apr 3, 2:51 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington39 min
Apr 3, 3:13 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds47 min
Apr 3, 3:26 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois49 min
Apr 3, 3:46 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds49 min
Apr 3, 3:58 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.